Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS Charleston, SC

July 17, 2019Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2019, 6:33 PM EDT for Charleston County, Colleton County, South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 6:33 PM EDT (22:33 UTC)
Expired
Jul 17, 2019, 7:30 PM EDT
In force
57 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charleston County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 65 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:51 PM EDTTSTM WND DMG3 S Jacksonboro, SCSOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON HOPE PLANTATION LANE NEAR HIGHWAY 17.
Jul 17, 7:12 PM EDTTSTM WND DMG1 E Adams Run, SCCHARLESTON COUNTY 911 REPORTED A TREE DOWN ON HIGHWAY 162 NEAR THE INTERSECTION WITH HIGHWAY 174. HIGHWAY 162 HAD TO BE CLOSED FOR A TIME DUE TO THE TREE IN THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS52 KCHS 172233
SVRCHS
SCC019-029-172330-
/O.NEW.KCHS.SV.W.0084.190717T2233Z-190717T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
633 PM EDT Wed Jul 17 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Charleston County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...

* Until 730 PM EDT.

* At 633 PM EDT, a severe thunderstorm was located 17 miles southeast
  of Walterboro, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Hollywood, Ravenel, Seabrook Island, Meggett, Rockville, Delemar
  Crossroads, Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3285 8037 3286 8031 3285 8031 3285 8029
      3283 8022 3257 8017 3259 8058 3277 8061
      3286 8040
TIME...MOT...LOC 2233Z 264DEG 14KT 3269 8050 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM
3 follow-up statements
021 
WWUS52 KCHS 172306
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
706 PM EDT Wed Jul 17 2019

SCC019-029-172330-
/O.CON.KCHS.SV.W.0084.000000T0000Z-190717T2330Z/
Charleston SC-Colleton SC-
706 PM EDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CHARLESTON AND COLLETON COUNTIES...

At 706 PM EDT, a severe thunderstorm was located 15 miles north of
Edisto Beach, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Hollywood, Ravenel, Seabrook Island, Meggett, Rockville, Delemar
Crossroads, Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3286 8031 3285 8031 3285 8029 3283 8022
      3257 8017 3264 8056 3279 8056 3286 8040
      3285 8037
TIME...MOT...LOC 2306Z 264DEG 14KT 3270 8035 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM
663 
WWUS52 KCHS 172311
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
711 PM EDT Wed Jul 17 2019

SCC029-172321-
/O.CAN.KCHS.SV.W.0084.000000T0000Z-190717T2330Z/
Colleton SC-
711 PM EDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3285 8029 3283 8022 3257 8017 3261 8039
      3262 8039 3262 8043 3265 8039 3266 8041
      3270 8041 3274 8045 3279 8043 3281 8040
      3284 8039 3286 8040
TIME...MOT...LOC 2311Z 264DEG 14KT 3270 8033 

$$

SCC019-172330-
/O.CON.KCHS.SV.W.0084.000000T0000Z-190717T2330Z/
Charleston SC-
711 PM EDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CHARLESTON COUNTY...

At 711 PM EDT, a severe thunderstorm was located 14 miles north of
Edisto Beach, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Hollywood, Ravenel, Seabrook Island, Meggett, Rockville, Delemar
Crossroads, Yonges Island and Adams Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3285 8029 3283 8022 3257 8017 3261 8039
      3262 8039 3262 8043 3265 8039 3266 8041
      3270 8041 3274 8045 3279 8043 3281 8040
      3284 8039 3286 8040
TIME...MOT...LOC 2311Z 264DEG 14KT 3270 8033 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM
360 
WWUS52 KCHS 172329
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
729 PM EDT Wed Jul 17 2019

SCC019-172339-
/O.EXP.KCHS.SV.W.0084.000000T0000Z-190717T2330Z/
Charleston SC-
729 PM EDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 730 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3285 8029 3283 8022 3257 8017 3261 8039
      3262 8039 3262 8043 3265 8039 3266 8041
      3270 8041 3274 8045 3279 8043 3281 8040
      3284 8039 3286 8040
TIME...MOT...LOC 2329Z 264DEG 14KT 3271 8025 

$$

ETM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:10 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 17, 4:10 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
410 PM EDT Wed Jul 17 2019

.SYNOPSIS...
The area will remain situated between inland low pressure and
offshore high pressure into early next week. A stronger storm
system could affect the area toward the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Until Sunset: Radar shows thunderstorms prevailing along the
inland moving sea breeze. SPC Mesoscale Analysis continues to
show MLCAPEs approaching 3,500 J/kg in some spots and DCAPEs
approaching 1,200 J/kg. This could lead to some marginally
severe pulse storms with damaging winds. Additionally, weak
steering winds aloft are causing slow storm movements. With deep
moisture in place (PWATs around 2"), very heavy rainfall is a
concern with local flooding possible in low-lying and poorly
drained areas. CAMs continue to be in good agreement showing
the thunderstorms diminishing around sunset.

Tonight: Our area will remain between Atlantic high pressure
and troughing inland. Both the synoptic models and the CAMs are
in good agreement showing land areas relatively dry while there
is a small risk of late night showers over the coastal waters.
Temperatures will remain mild.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
A slightly more active period is anticipated late week as the mid-
lvl ridge of high pressure over the area begins to break down and
retreats to the south/southwest in wake of a broad h5 shortwave
approaching the Southeast United States. The shortwave should then
slow/stall over or near the area on Friday, then shift back to the
west as it encounters a ridge of high pressure building across the
western Atlantic. The main issue over the period will be the heat
and potential for some strong to potentially severe thunderstorms
each afternoon/evening. At this time, warm and moist conditions will
likely persist across the area with afternoon highs approaching the
mid 90s each day while sfc dewpts remain in the low/mid 70s. The
combination of heat and moisture will likely support heat index
values between 105-109 each afternoon, potentially reaching 110
degrees in some areas along and east of I-95 corridor where moisture
convergence is enhanced along a seabreeze circulation. At this time,
convection appears to develop by early afternoon hours on Thursday
and potentially sooner each day on Friday and Saturday as the bulk
of mid-lvl energy remains near the area while a sfc trough lingers
inland. Given the expected convective trends, conditions should fall
just short of Heat Advisory criteria, but can not be ruled out if
showers/thunderstorms hold off longer during each day (especially
Thursday).

Although shear remains weak across the Southeast late week into the
weekend, the combination of forcing associated with the mid-lvl
shortwave and sfc trough extending inland along with moderate/strong
instability and PWATs in excess of 2.0 inches could result in some
stronger to perhaps severe thunderstorms each afternoon/evening. The
main threats associated with this convection will be strong wind
gusts and heavy rainfall. However, widespread severe weather is not
anticipated. General shower/thunderstorm activity could also occur
during overnight given lingering forcing and ample moisture across
the area. Overnight lows will be mild, ranging in the mid/upper 70s
inland to potentially around 80 degrees along the beaches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Moderate confidence this period. The low-level lee-side trough looks
to persist through the period while upper ridging gives way to more
troughing, especially toward the middle of next week. For now we
have more or less maintained a climatology/persistence forecast with
rain chances mostly peaking around 30-40 percent each afternoon.
Temperatures should remain above normal through Monday night at
least. Heat indices should mostly peak in the 105-110 degree range
each afternoon through at least Monday, so the risk for Heat
Advisories appears low at this time.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Thunderstorms will persist through this evening.
Probabilities for flight restrictions are reasonably high at
both TAF sites for a few hours late this afternoon, so TEMPO
groups are in place to cover the most likely time ranges. Brief
IFR visibilities is possible. Conditions will improve this
evening as the thunderstorms diminish, allowing VFR to prevail.

Extended Aviation Outlook: Greater chances of flight restrictions
are possible at both CHS and SAV terminals late week into early next
week, mainly during afternoon/evening showers and thunderstorms each
day.

&&

.MARINE...
Tonight: The coastal waters will remain between Atlantic high
pressure and a trough inland. The surface pressure gradient is
expected to become enhanced, which will cause winds to briefly
increase around midnight. S to SW winds could reach 15-20 kt at
this time. Though, no Small Craft Advisories are expected.
Additionally, seas should build to 2-4 ft. Conditions are
forecasted to improve by daybreak Thursday.

Thursday through Monday: The coastal waters will remain situated
between high pressure over the western Atlantic and a weak sfc
trough of low pressure over land. The pattern will favor southwest
to southeast winds around 15 kt or less. A few gusts around 20 kt
are possible near the South Carolina coast and CHS Harbor where a
seabreeze circulation develops each afternoon. Seas will generally
range between 2-4 ft, highest on Friday. Conditions should remain
below Small Craft Advisory levels through early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 17, 3:30 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
330 PM EDT Wed Jul 17 2019

GAZ101-116>119-137>141-SCZ042>045-047>052-181930-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
330 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Excessive Heat: Above normal temperatures in the mid to upper 90s
combined with dew point temperatures in the mid to upper 70s will
lead to heat indices near 110 degrees each afternoon through at
least Monday, especially near and east of I-95. Thus, Heat
Advisories could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-181930-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
330 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-181930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
330 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 17, 6:11 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
611 PM EDT Wed Jul 17 2019

GAZ118-119-172245-
Coastal Chatham-Inland Chatham-
611 PM EDT Wed Jul 17 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY...

At 611 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Savannah Historic District, or near
Savannah, moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Pooler, Wilmington Island, Montgomery, Garden City,
Thunderbolt, Vernonburg and Sandfly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8121 3209 8120 3212 8112 3208 8104
      3210 8102 3210 8100 3209 8099 3196 8098
      3196 8120
TIME...MOT...LOC 2211Z 258DEG 8KT 3206 8114
Special weather statement, Jul 17, 6:28 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
628 PM EDT Wed Jul 17 2019

SCZ047-048-051-172300-
Inland Jasper-Coastal Jasper-Beaufort-
628 PM EDT Wed Jul 17 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 628 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hutchinson Island, or near Bellinger Hill
Area, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Rose Hill and
Pritchardville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3210 8100 3208 8104 3212 8112 3215 8111
      3217 8113 3217 8111 3219 8112 3219 8111
      3222 8115 3224 8115 3231 8085 3208 8082
      3204 8085 3205 8092
TIME...MOT...LOC 2228Z 264DEG 14KT 3215 8109

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:35 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper24 min
Jul 17, 7:29 PM EDTSpecial Weather StatementCHSCharleston31 min
Jul 17, 7:32 PM EDTSpecial Weather StatementCHSHampton28 min
Jul 17, 7:50 PM EDTSpecial Marine WarningCHS74 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.